California, 2013

High Wind in California, March 6, 2013

March 6, 2013 · NWS VEF · 1 event in 1 county or zone

Strong westerly flow ahead of a storm system brought downslope winds to the Owens Valley and isolated high winds to the southern Great Basin.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Strong westerly flow ahead of a storm system brought downslope winds to the Owens Valley and isolated high winds to the southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 6, 9:44 AM PST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 6, 9:44 AM PST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
944 AM PST WED MAR 6 2013

.SYNOPSIS...WINDY AND DRY CONDITIONS WILL OCCUR ACROSS THE AREA
THROUGH TONIGHT AS AN AREA OF LOW PRESSURE SEATS OFF THE PACIFIC
NORTHWEST COAST. PRECIPITATION WILL INCREASE THURSDAY NIGHT AND
CONTINUE INTO SATURDAY AS THE LOW MOVES ACROSS THE AREA.
DRY...WARMER BUT BREEZY CONDITIONS WILL OCCUR ON SUNDAY. THE WARMING
TREND WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK.
&&

.UPDATE...EXPECTING GUSTY WIND CONDITIONS THROUGHOUT THE DAY AS A
SYSTEM LIFTS OUT OF NORTHERN CALIFORNIA INTO THE NORTHERN GREAT
BASIN. OTHER THAN A FEW SHOWERS OVER THE SIERRA CREST TODAY...DRY
CONDITIONS ARE EXPECTED ELSEWHERE. TEMPERATURES ARE RUNNING A LITTLE
WARMER THAN 24 HRS AGO BUT SHOULD STILL TOP OFF THE DAY ABOUT 3 OR 4
DEGREES COOLER THAN YESTERDAY ACROSS THE SOUTH AND AS MANY AS 8-10
DEGREES COOLER UP NORTH. NO UPDATES NEEDED AT THIS TIME.

FOCUS FOR TODAY WILL BE ACTIVELY MONITORING WINDS ACROSS THE REGION
AND LOOKING AT POTENTIAL WINTER WEATHER PRODUCTS FOR FRIDAY. -SALMEN-
&&

.PREVIOUS DISCUSSION...400 AM PST...

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...LENTICULAR CLOUDS HAVE
DEVELOPED DOWNWIND OF THE SOUTHERN SIERRA CREST OVER NORTHERN INYO
COUNTY INDICATIVE OF STRONG CROSS-BARRIER FLOW. THE LATEST SUITE OF
HI-RES MODELS ALL SHOWED STRONGER WESTERLY WINDS PENETRATING INTO
THE OWENS VALLEY BETWEEN LATE MORNING AND EARLY THIS EVENING. THOSE
WINDS THEN SPREAD EAST INTO DEATH VALLEY NP AND SOUTHERN NYE COUNTY.
WILL BE ADDING THOSE AREAS TO THE EXISTING PRODUCT. WINDS THURSDAY
ARE EXPECTED TO BE WEAKER THAN THOSE TODAY...AND IT SEEMS UNLIKELY
THAT ANY WIND PRODUCTS WILL BE NECESSARY. AREA WILL SEE LITTLE IN
THE WAY OF PRECIPITATION THROUGH THURSDAY AFTERNOON. THE SOUTHERN
EXTENT OF SHORTWAVE OVER NORTHERN CALIFORNIA WILL BRING SOME LIGHT
SNOW SHOWERS TO THE SRN SIERRA CREST THIS MORNING. MODELS ALL SHOW A
NARROW BAND OF SHOWERS DEVELOPING THURSDAY AFTERNOON FROM WEST OF
BISHOP TO THE CENTRAL NEVADA MOUNTAINS. THE CHANCES FOR
PRECIPITATION FINALLY INCREASE ACROSS THE AREA THURSDAY NIGHT AS AN
UPPER LOW SAGS DOWN THE CALIFORNIA COAST.

00Z MODEL RUNS ALL NOW TAKE THE LOW FURTHER SOUTH DOWN THE
CALIFORNIA COAST TO AROUND SAN DIEGO FRIDAY AFTERNOON BEFORE IT
TURNS INLAND FRIDAY NIGHT. THIS TRAJECTORY WOULD FAVOR HIGHER QPF
VALUES FOR CLARK...MOHAVE AND SAN BERNARDINO COUNTIES. GFS QPF
VALUES CONTINUE TO RANGE BETWEEN A QUARTER AND THREE-QUARTERS OF AN
INCH. SNOW LEVELS WILL LOWER TO AROUND 4000 FEET FRIDAY NIGHT CLOSER
TO THE UPPER LOW OVER SOUTHERN MOHAVE COUNTY. THERE IS QUITE A BIT
OF UNCERTAINTY AMONGST THE MODELS IN PLACEMENT OF HEAVIER PRECIP
BANDS SO HELD OFF ON THE DECISION OF ISSUING ANY WINTER WEATHER
PRODUCTS AT THIS TIME. TEMPERATURES WILL BE MUCH COOLER ON FRIDAY.

.LONG TERM...BY SATURDAY MORNING PRECIPITATION WILL BE ISOLATED TO
THE EASTERN HALF OF THE FORECAST ARES AS THE AREA OF LOW PRESSURE
CONTINUES TO TRANSITION TO THE EAST. SOME LINGERING SHOWERS WILL
STILL BE POSSIBLE DURING THE AFTERNOON ACROSS THE NORTHWEST
PLATEAU...BUT BY THE EVENING ALL LOCATIONS SHOULD BE DRY. HIGH
PRESSURE WILL THEN BEGIN TO BUILD IN FROM THE WEST THROUGH THE FIRST
HALF OF THE WEEK AND RESULT IN DRY CONDITIONS AND A WARMING TREND IN
TEMPERATURES...WITH VALUES FORECAST TO BE APPROXIMATELY 10 DEGREES
ABOVE NORMAL BY WEDNESDAY. LOCALLY BREEZY CONDITIONS CAN BE EXPECTED
DOWN THE COLORADO RIVER VALLEY SUNDAY THROUGH TUESDAY AS THE SURFACE
HIGH STRENGTHEN OVER THE GREAT BASIN...BUT ELSEWHERE WINDS WILL BE
RELATIVELY LIGHT.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS CAN BE EXPECTED TODAY IN
ADVANCE OF THE NEXT STORM SYSTEM TO MOVE OVER THE VALLEY THURSDAY
NIGHT AND FRIDAY...WITH SUSTAINED SPEEDS AT OR ABOVE 08KTS THE
VAST MAJORITY OF THE TIME. GUSTS WILL PICK UP AGAIN DURING THE
AFTERNOON WITH SPEEDS UP TO 30 KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL REMAIN SOUTHWESTERLY TODAY AHEAD
OF AN APPROACHING STORM SYSTEM...WITH WITH GUSTS AROUND 30KTS ON
AVERAGE AND LOCALLY HIGHER VALUES AT LOCATIONS SUSCEPTIBLE TO
SOUTHWEST WINDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 1 AM PST THURSDAY
     FOR NVZ019.
     WIND ADVISORY FROM NOON TODAY TO 1 AM PST THURSDAY FOR NVZ017.
AZ...NONE.
CA...WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ519.
     WIND ADVISORY FROM NOON TODAY TO 1 AM PST THURSDAY FOR CAZ522.
     WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM PST THIS EVENING
     FOR CAZ520-523.
&&

PIERCE/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 6, 4:40 AM PST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 AM PST WED MAR 6 2013

CAZ519-520-522-523-NVZ017-019-070900-
EASTERN SIERRA SLOPES-OWENS VALLEY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SPRING MOUNTAINS-
440 AM PST WED MAR 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST TO WEST WINDS WILL OCCUR IN THE AREA TODAY. WIND
GUSTS UP TO 65 MPH POSSIBLE ALONG THE EASTERN SIERRA SLOPE...SPRING
MOUNTAINS OF CLARK COUNTY AND HIGHER TERRAIN OF DEATH VALLEY
NATIONAL PARK. WIND GUSTS OF 40 TO 50 MPH FOR VALLEY LOCATIONS.

MOTORISTS...ESPECIALLY OF HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. REDUCED
VISIBILITY IN BLOWING DUST...ESPECIALLY DOWNWIND OF DRY LAKE BEDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PRECIPITATION WILL BE ON THE INCREASE THURSDAY NIGHT...CONTINUE
THROUGH FRIDAY BEFORE TAPERING OFF SATURDAY. NEW SNOW
ACCUMULATIONS ARE POSSIBLE ABOVE 4500 FEET...HOWEVER THERE IS
QUITE A BIT OF UNCERTAINTY IN THE PLACEMENT OF ANY HEAVIER
PRECIPITATION BANDS SO THERE WAS NO DECISION MADE ON ISSUING ANY
WINTER WEATHER PRODUCTS AT THIS TIME. IT WILL BE MUCH COOLER ON
FRIDAY AND SATURDAY AS WELL.

NO WEATHER HAZARDS EXPECTED SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ521-524>527-NVZ014>016-018-020>022-070900-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
440 AM PST WED MAR 6 2013 /540 AM MST WED MAR 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PRECIPITATION WILL BE ON THE INCREASE THURSDAY NIGHT...CONTINUE
THROUGH FRIDAY BEFORE TAPERING OFF SATURDAY. NEW SNOW
ACCUMULATIONS ARE POSSIBLE ABOVE 4500 FEET...HOWEVER THERE IS
QUITE A BIT OF UNCERTAINTY IN THE PLACEMENT OF ANY HEAVIER
PRECIPITATION BANDS SO THERE WAS NO DECISION MADE ON ISSUING ANY
WINTER WEATHER PRODUCTS AT THIS TIME. IT WILL BE MUCH COOLER ON
FRIDAY AND SATURDAY AS WELL.

NORTH WIND GUSTS UP TO 40 MPH ARE POSSIBLE DOWN THE COLORADO RIVER
VALLEY SUNDAY.

NO WEATHER HAZARDS EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 6, 10:14 AM PST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1014 AM PST WED MAR 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     NON-TSTM WND GST OAK CREEK RAWS          36.84N 118.26W
03/06/2013  M52 MPH          INYO               CA   MESONET

            AT 942 AM PST THE OAK CREEK RAWS STATION AT AN ELEVATION
            OF 4900 FEET REPORTED A WIND GUST OF 52 MPH.

&&

LJENSEN
Local storm report, Mar 6, 10:52 AM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1052 AM PST WED MAR 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND DMG 13 E BOUNDARY PEAK      37.87N 118.10W
03/06/2013                   ESMERALDA          NV   TRAINED SPOTTER

            TWO SMALL TRAVEL TRAILERS WERE BLOWN OVER NEAR THE DYER
            AIRPORT.

&&

STACHELSKI
Local storm report, Mar 6, 11:07 AM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1107 AM PST WED MAR 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     NON-TSTM WND DMG 13 E BOUNDARY PEAK      37.87N 118.10W
03/06/2013                   ESMERALDA          NV   TRAINED SPOTTER

            TWO SMALL TRAVEL TRAILERS WERE BLOWN OVER NEAR THE DYER
            AIRPORT.

&&

STACHELSKI

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
March 6, 11:42 AM PST to 1:42 PM PST
Where
Owens Valley forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

The peak gust was measured 4 miles NW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429846.